Alert archive / South Dakota / Areal Flood Warnings in 2011

Areal Flood Warning 6, NWS Sioux Falls, SD

June 22, 20114 counties in South Dakota

NWS Sioux Falls, SD issued this areal flood warning at Jun 22, 2011, 11:07 AM CDT for 4 counties in South Dakota. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2011, 11:07 AM CDT (16:07 UTC)
Expired
Jun 23, 2011, 11:00 AM CDT
In force
24 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD

The radar

The Sioux Falls radar (KFSD), 155 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at Jun 22, 9:25 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 22, 9:25 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 AM CDT WED JUN 22 2011

.DISCUSSION...
SCATTERED BUT SLIGHTLY MORE MODERATE RAIN SHOWERS ARE EXPECTED
ACROSS NORTHERN TO CENTRAL PORTIONS OF THE FORECAST AREA THROUGH
THE REMAINDER OF THE MORNING...AS A MID LEVEL VORTICITY MAXIMUM
PROPAGATES SOUTHWARD ALONG THE BACK SIDE OF THE UPPER LEVEL LOW.
THIS PRECIPITATION SHOULD TAPER BACK TO DRIZZLE BY THIS AFTERNOON
AS THE SYSTEM BECOMES MORE WRAPPED AND HEADS SLOWLY EASTWARD.
TEMPERATURES SHOULD STAY RELATIVELY STEADY THROUGH THE MORNING AS
NEARLY ISOTHERMAL CONDITIONS ACROSS THE STATE PREVENT ANY REAL
COLD AIR ADVECTION...AND THICK CLOUD COVER LIMITS DIURNAL
HEATING...ESPECIALLY EAST OF THE JAMES VALLEY. /LAFLIN

&&

.AVIATION...
WIDESPREAD MVFR CEILINGS CAN BE EXPECTED ACROSS THE REGION THROUGH
06Z THURSDAY. SCATTERED SHOWERS CAN ALSO BE EXPECTED THROUGH MOST OF
THE DAY...AND WILL GRADUALLY TAPER OFF THIS EVENING.

&&

.PREV DISCUSSION...
STACKED UPPER LEVEL LOW CONTINUES TO PINWHEEL ACROSS THE UPPER
MIDWEST.  WITH RELATIVELY WEAK STEERING FLOW...THIS SYSTEM WILL BE
RELATIVELY SLOW IN SHIFTING EAST. WITH MINUTE AMOUNT OF SURFACE
HEATING...ATMOSPHERE WILL BECOME CONVECTIVELY UNSTABLE.
THEREFORE...SHOULD SEE VERY LITTLE DIURNAL RANGE IN TEMPERATURES AND
SCATTERED SHOWERS THROUGHOUT THE DAY.

AS THE LOW PRESSURE SYSTEM MOVES TOWARDS THE CENTRAL GREAT LAKES
REGION TONIGHT SHOWERS WILL GRADUALLY COME TO AN END ACROSS THE
AREA.  SKIES WILL GRADUALLY CLEAR...THOUGH BREEZY NORTHWEST FLOW
WILL KEEP THE ATMOSPHERE SOMEWHAT MIXED THROUGH THE NIGHT.

MUCH BETTER MIXING CONDITIONS ARE EXPECTED ON THURSDAY UNDER MOSTLY
SUNNY SKIES...HOWEVER...FAR EASTERN EDGE OF FORECAST AREA REMAINS
CONVECTIVELY UNSTABLE WITH LAPSE RATES FROM 925-850 MB SLIGHTLY
GREATER THAN MOIST ADIABATIC.  BECAUSE OF THIS...LEFT A SLIGHT
CHANCE OF SHOWERS IN THE FORECAST FROM KMML-KMJQ.

SHOULD BE A FAIRLY GOOD RADIATIONAL NIGHT THURSDAY NIGHT...AND WITH
ALL THE LATENT SURFACE MOISTURE AM CONCERNED ABOUT FOG POTENTIAL.
FOR NOW LEFT MENTION IN WESTERN THIRD OF FORECAST AREA WHERE WINDS
WILL BE LIGHT TAKING ON AN EASTERLY DIRECTION AS THE RIDGE AXIS
MOVES THROUGH.  THIS IS ALSO COINCIDENT WITH THE AREA THAT SAW THE
GREATEST AMOUNTS OF RAINFALL OVER THE LAST FEW DAYS.

RETURN FLOW DEVELOPS ON FRIDAY...THOUGH MOISTURE RETURN APPEARS TO
BE VERY LIMITED.  HAVE CUT BACK POPS TO FAR WESTERN EDGE IN THE LATE
AFTERNOON BUT CONFIDENCE THAT ANYTHING WOULD DEVELOP THIS FAR EAST
REMAINS EXTREMELY LOW.

BETTER CHANCES OF RAIN DEVELOP FRIDAY NIGHT INTO SATURDAY AS
SHORTWAVES BEGIN TO PARADE THROUGH THE AREA UNDER ZONAL FLOW.
QUESTIONS REMAIN AMONGST THE MODELS AS TO HOW MUCH LOW LEVEL
MOISTURE WILL BE AVAILABLE...AND THEREFORE KEPT POPS IN THE SLIGHT
CHANCE TO LOW END CHANCE RANGE FOR NOW.

TEMPERATURES THROUGH THE FORECAST PERIOD WILL REMAIN BELOW SEASONAL
NORMS ESPECIALLY WITH THE HIGH TEMPERATURES. SHOULD SEE TEMPERATURES
RETURN CLOSER TO SEASONAL NORMS THIS WEEKEND...THOUGH THAT WILL
DEPEND ON HOW MUCH CLOUD COVER EXISTS ACROSS THE AREA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 22, 11:04 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1104 AM CDT WED JUN 22 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1104 AM CDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
RECENT HEAVY RAINFALL ACROSS THE AREA WILL CAUSE RIVERS AND
STREAMS TO REACH AND REMAIN ABOVE FLOOD STAGE OVER THE NEXT
SEVERAL DAYS.

RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:25 AM CDTRiver Flood WarningFSDCharles Mix33 days

Nearby

Areal Flood Warnings in South Dakota, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.